Minnesota, 2016

Funnel Cloud in Minnesota, May 28, 2016

May 28, 2016 · NWS FSD · 1 event in 1 county or zone

A funnel cloud was observed by a state trooper near Bigelow in Nobles County in southwest Minnesota in the late morning of May 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A funnel cloud was observed by a state trooper near Bigelow in Nobles County in southwest Minnesota in the late morning of May 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 28, 4:58 AM CST, 5 hours 32 minutes earlier.

Area forecast discussion, May 28, 4:58 AM CST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
558 AM CDT SAT MAY 28 2016

.SHORT TERM...(Today and Tonight)
Issued at 429 AM CDT Sat May 28 2016

Upper level low pressure rotating north today will keep rain and
thunderstorms in place for much of the day. The best focus will
likely be across southwest Minnesota into southeast South Dakota
closest to the passage of the upper level low pressure and the low
level convergence. Parts of northwest Iowa could break out of the
cloud cover which might allow a few slightly stronger thunderstorms
to develop. Some concern over a small part of mainly northwest Iowa
that a combination of marginal instability, about 1000 J/KG, and
decent surface to 1 km and surface to 2 km shear could aid in the
development of a few weak spin up tornadoes. Models fairly agreeable
but for any weak tornado development a 170 degree surface wind
versus a 200 degree surface wind will make a big difference. Will
mention the threat of a brief spin up in the HWO. A very isolated
threat. Highs will be limited by precipitation and cloud cover so
overall not the nicest of days. Parts of central South Dakota could
prove to be fairly nice however if the main precipitation band
remains where it is supposed to.

By tonight rain and thunderstorms will begin to shift east so will
have chances decrease quickly late afternoon through the evening.
Otherwise another mild night with lows in the 50s.

.LONG TERM...(Sunday through Friday)
Issued at 429 AM CDT Sat May 28 2016

Will continue to work toward flat ridging aloft on Sunday, which
should generally lead to a very pleasant day, considering that winds
should remain reasonably light and sunshine will be at least a
healthy percentage.  Temperatures should climb to within a few
degrees either side of 80. Perhaps a very subtle wave pushing into
the region of building heights across central South Dakota during
the morning, but boundary for focus of any isolated precipitation
threat looks to be across Nebraska and will be turning more south of
east with time.  A bit more possible by afternoon that subtle
feature and slightly better destabilization could lead to an
isolated thunderstorm. Overall, expect are seeing the same overdone
instability and lack of capping on Sunday for most locations, with
about the only fairly meager threat coming with the slightly cooler
air aloft in southwest Minnesota, and just a bit better chance
toward the lower level baroclinicity across Nebraska creeping toward
the Missouri valley.

Remains not a very strong signal for precipitation overnight Sunday
night. Minor chance can be attributed to initiation of weak low
level jet and gradual spread of more unstable air aloft as mid level
ridge axis drifts toward the eastern CWA border. Areas north of a
KHON to KFSD to KSPW line should remain free of precip with deeper
dry air in place.

Changes begin to occur on Memorial Day. Continued increase in low
level jet will occur as a compact wave moves through the northern
Rockies and into eastern Montana by 00z Tue. Increased moisture will
push the MLCAPE to a weakly capped 900-1400 J/kg, likely about half
that in the 28.00 NAM and less than the 28.00 GFS.  The morning
should find fairly sparse activity, but increasing deep lift forcing
by afternoon should bolster coverage heading toward evening. Again,
likely to find two main areas, near the lower level thermodynamic
boundary lifting into northwest Iowa, and closer to the greater
instability axis toward central South Dakota. While the local deep
layer bulk shear is fairly weak across the area, there will be
decent directional change to the weaker wind field, and is a good
compliment to the degree of instability.  As a result, there will
likely be some mentionable level of severe weather threat during the
later afternoon and especially early evening mainly from around the
James and Missouri valley locations.

Line of storms initiating near the surface cold front will progress
eastward during the evening through the western CWA with potential
for multicell/supercell hybrid type, with other activity blossoming
ahead in the warm advective environment. Some spotty heavy rainfall
will be possible as storm motion could tend to be a bit sluggish
with the warm advective storms.

Main upper low will push out across the Dakotas on Tuesday and
Tuesday night. ECMWF continues to be a bit quicker with progression,
and tends to dig jet just a bit more southward.  Hard to capture the
exact speed at this point, and will be critical to progress of the
lower level frontal boundary and associated precipitation chance for
Tuesday into early Wednesday. Have tried to work a higher chance
mention in for locations east on Tuesday and Tuesday evening
compared to western CWA, and may in fact find a fairly decent dry
slot working through the CWA on Tuesday afternoon and evening before
a minor wrap around shower threat toward at least the highway 14
corridor later Tuesday night and Wednesday. This light shower risk
will glance east central SD and southwest MN Wednesday as upper low
pulls east and northeast through the day.

Following the upper wave, cooler and drier conditions will take hold
of the region. Could see a few morning lows dip to the upper 40s
Thursday and Friday, and highs will generally be from the upper 60s
to lower 70s, a bit below normal as we begin June.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 557 AM CDT Sat May 28 2016

Widespread showers with isolated thunderstorms throughout the day
in most locations. KHON will see the smallest chance for
precipitation and any MVFR conditions that go with it. KFSD and
KSUX will be in the heart of the activity through the evening.
MVFR ceilings and visibilities will be possible into the evening.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...Chapman
AVIATION...08
Hazardous weather outlook, May 28, 3:00 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT SAT MAY 28 2016

IAZ001-012-020-031-032-MNZ071-072-080-081-097-098-NEZ013-014-
SDZ038>040-050-052>071-290900-
LYON IA-SIOUX-PLYMOUTH-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-
COTTONWOOD-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-
GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-
LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
400 AM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS...ESPECIALLY EAST OF THE
JAMES RIVER VALLEY...CAN BE EXPECTED THROUGHOUT THE DAY. NONE OF
THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS LATE MONDAY AFTERNOON AND MONDAY EVENING
MAY BECOME SEVERE NEAR THE JAMES RIVER VALLEY INTO SOUTH CENTRAL
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ002-003-013-014-021-022-MNZ089-090-290900-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-NOBLES-
JACKSON-
400 AM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE MORNING AND AFTERNOON. DURING THE AFTERNOON A FEW OF
THE STORMS MAY BECOME A BIT STRONGER AND BE CAPABLE OF PRODUCING
A VERY LOCALIZED THREAT FOR SEVERE WEATHER. THE MAIN THREATS WILL
BE HAIL TO THE SIZE OF DIMES...WIND GUSTS TO 60 MPH AND BRIEF
TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 28, 7:32 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 AM CDT SAT MAY 28 2016

SDZ053-054-059-060-063>065-068-281600-
SANBORN-MINER-DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-
BON HOMME-
INCLUDING THE CITIES OF...WOONSOCKET...HOWARD...MITCHELL...
ALEXANDRIA...EMERY...WAGNER...PLATTE...LAKE ANDES...MARTY...
ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP...
CLAYTON...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR
832 AM CDT SAT MAY 28 2016

...SPECIAL WEATHER STATEMENT...

BE AWARE THAT THERE ARE SOME TOWNSHIP ROADWAYS THAT ARE UNDER
WATER IN LOW LYING AREAS DUE TO CURRENT RAINFALL...AND PAST RAINS
WHICH HAVE PRODUCED A SATURATED GROUND. THE AREA OF GREATEST
CONCERN IS CENTERED ALONG AN AXIS FROM SOUTHEAST CHARLES MIX AND
WESTERN BON HOMME COUNTIES...NORTHWARD TO PARTS OF SANBORN AND
MINER COUNTIES. IT WILL BE QUITE RAINY THIS MORNING...WITH AREAS
OF ANOTHER INCH OR TWO OF RAIN EXPECTED INTO MIDDAY. THEN THE
RAINFALL WILL BE MORE INTERMITTENT THIS AFTERNOON. THE RAIN WILL
END TONIGHT.

The radar

The Sioux Falls radar (KFSD), 83 km away, was scanning. The volume nearest the first event began at 16:27 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Nobles

When
May 28, 10:30 AM CST
Where
Nobles County, Bigelow
Reported by
Law Enforcement
Coordinates
43.500, -95.700

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638161.